Arizona, 2020

Flash Flooding and Heavy Rain in Arizona, March 13, 2020

March 13, 2020 · NWS PSR · 7 events in 1 county or zone

A weakening but still potent upper level low pressure system continued to push east across Arizona during the day on March 13th, and the atmosphere across the central deserts was still very humid and a bit unstable. As the system moved across the greater Phoenix area, scattered afternoon thunderstorms developed over the greater Phoenix area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A weakening but still potent upper level low pressure system continued to push east across Arizona during the day on March 13th, and the atmosphere across the central deserts was still very humid and a bit unstable. As the system moved across the greater Phoenix area, scattered afternoon thunderstorms developed over the greater Phoenix area. Some of the thunderstorms generated very heavy rains; a trained spotter near the town of Surprise measured 0.7 inches of rain within a 10 minute period. The heavy rain resulted in episodes of street flooding as well as flash flooding. At about 1700MST flash flooding on Cave Creek near 7th Avenue and Greenway Road. Water 6 inches deep was flowing across 7th Avenue as reported by the public. Heavy rain 3 miles south of Deer Valley caused flash flooding at the Interstate 17 and Greenway underpass to flood. Water 1 to 2 feet deep filled up the underpass resulting in at least one stalled car. A Flash Flood Warning was issued and in effect at the time of the underpass flooding. There were no reports of injuries due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 13, 5:03 AM MST, 6 hours 57 minutes earlier.

Area forecast discussion, Mar 13, 5:03 AM MST, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
503 AM MST Fri Mar 13 2020

.UPDATE...Updated Aviation Discussion...

&&

.SYNOPSIS...
A slow moving and wet storm system will slowly exit to the east
today but will still result in lingering showers over mainly south
central Arizona into tonight. Isolated afternoon thunderstorms are
also possible. After a brief dry period this weekend, another colder
but not as wet storm system is expected toward the middle of next
week.

&&

.DISCUSSION...
Early this morning, showers (and isolated thunderstorms) continued
to dissipate and move off to the east in association with one of the
vort maxes/lobes rotating around the large Pacific low. Subsidence
behind this exiting system has led to quite a bit of clearing across
the deserts to the west of Phoenix per the latest IR imagery. During
the morning hours there may be patchy fog developing but confidence
is somewhat low as RH values are still well short of 100 percent
most places and lingering breeze or redevelopment of low cloud decks
would inhibit fog formation. Model guidance, including ensemble
output such as GEFS, remains consistent in calling for the large
upper low to finally open up and lift to the northeast and across
Arizona today into the evening hours. As the final vort trof swings
through the deserts, instability climbs (MLCAPE ramps up)and CAMs
suggests showers and isolated thunderstorms will develop again over
mainly south central Arizona. This seems reasonable, and thunder
continues to be mentioned in the forecast for the afternoon hours
across south-central Arizona. POPs remain rather high again today,
over 70 percent over the central deserts, before tapering off
gradually during the evening hours. This should be the final day
that we have to deal with this very persistent, wet, upper level low.

Most of the greater Phoenix  area saw event total rainfall amounts
between 1 and 2 inches, and much of the western deserts (including
western Maricopa County) picked up between 2 and 4 inches. Phoenix
so far has seen 4 consecutive days with a measured rainfall amount
of 0.25 inches or more, tying the record for the longest such streak
which last occurred in 1932. At this time, we still have a flash
flood watch in effect for most of the area, but the watch is only in
effect for south-central Arizona during the afternoon hours. We may
decide to drop the watch for zones to the west of Maricopa County
after further collaboration with neighboring offices. High
temperatures today will stay well below seasonal normals with
readings in the mid to upper 60s over most of the lower deserts.
Modest warming can be expected Saturday as highs climb into the low
70s, although readings will still be a bit below normal levels.

After the upper low finally exits to the east tonight, we can expect
a bit of a break in the weather for a few days as weak high pressure
returns from the west. High temperatures will climb into the mid to
upper 70s Sunday into Monday under partly to mostly sunny skies.

It seems clear that the desert southwest has seen the weather
pattern become very active and we can expect a virtual parade of
potentially wet weather systems to follow over the next 7 to 10
days. Ensemble guidance from sources such as NAEFS, CMC and GEFS are
in pretty good agreement that another potentially wet Pacific low
pressure system will set up off the central California coast by next
Tuesday afternoon, and then slowly move through the area Wednesday
into Thursday bringing scattered to numerous showers along with
isolated mainly afternoon thunderstorms. The low is similar in some
respects to the system that is currently impacting the state, with
one of the primary differences being that it will probably not have
the same moisture tap (IVT plume) that the current one experienced.
Moisture may be a bit lacking with this next storm but locally
enhanced rains would occur should thunderstorms develop. It may also
be a bit colder as snow levels are forecast to fall below 5000 feet
so there is some potential for a bit of higher elevation snow in
both Joshua Tree NP as well as southern Gila County. High
temperatures will also cool off sharply, falling into the mid 60s
next Wednesday.

&&

.AVIATION...Updated at 1200Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

There is a break in the shower activity which should last until
around Noon. Will see FEW to SCT lower clouds through the rest of
the morning with a BKN 5-7K feet deck likely reforming this
afternoon. There is fairly high confidence instability type
isolated to scattered showers will redevelop this afternoon with
an isolated thunderstorm or two possible. The coverage is still
somewhat of low confidence, so will mention VCSH for now. Shower
chances diminish quickly into the evening with skies eventually
scattering out. Winds through the period should mostly follow
diurnal trends, but any shower activity could create some erratic
wind shifts.

Southeast California/Southwest Arizona including KIPL and KBLH:

Anticipate some cumulus to fill later this morning into the
afternoon, possibly becoming BKN. A predominate southwest to
westerly wind is expected through the period, staying fairly
elevated with some afternoon gusts of 20-25kts.

&&

.FIRE WEATHER...
Sunday through Thursday: Drier conditions will move in by Sunday and
Monday before wetter and more unsettled weather is expected into the
middle part of next week, beginning later on Tuesday. Humidity
levels will stay elevated through the period with minimum readings
generally 25-40%. High temperatures will stay near seasonal normals
through the weekend with well below normal temperatures likely by
the middle of next week. Winds will be breezy at times through much
of the period, especially during the daytime hours. Gusts will
mostly reach into the 20-25 mph range.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this afternoon for AZZ534-537>560-562-
     563.

CA...None.
&&

DISCUSSION...CB
AVIATION...Kuhlman
FIRE WEATHER...Kuhlman/CB

In the hours before

Special weather statement, Mar 13, 10:32 AM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1032 AM MST Fri Mar 13 2020

AZZ541-542-544-545-131815-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
North Phoenix/Glendale AZ-
1032 AM MST Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1115 AM
MST...

At 1032 AM MST, Doppler radar was tracking a strong thunderstorm near
Deer Valley Airport, or 8 miles northeast of Peoria, moving northeast
at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Deer Valley
Airport and Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 214 and 232.
AZ Route 101 between mile markers 23 and 26.
AZ Route 74 between mile markers 25 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 11210 3377 11226 3398 11210 3379 11186
TIME...MOT...LOC 1732Z 222DEG 6KT 3376 11212

Feldkircher
Special weather statement, Mar 13, 11:02 AM MST, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1102 AM MST Fri Mar 13 2020

AZZ537-538-540-544-131845-
Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ-
North Phoenix/Glendale AZ-
1102 AM MST Fri Mar 13 2020

...SPECIAL WEATHER STATEMENT...

At 1102 AM MST, Doppler radar was tracking a strong thunderstorm near
White Tank Mountain Park, or 12 miles north of Buckeye, moving
northeast at 25 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Surprise, Buckeye, El Mirage, Youngtown, Wittmann, Sun City West, Sun
City, Waddell, Surprise Stadium, White Tank Mountain Park and
Beardsley.

This includes the following highways...
US Highway 60 between mile markers 127 and 149.
AZ Route 101 between mile markers 11 and 12.
AZ Route 303 between mile markers 109 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3344 11266 3355 11279 3384 11252 3360 11223
TIME...MOT...LOC 1802Z 231DEG 21KT 3356 11264

Feldkircher
Special weather statement, Mar 13, 11:28 AM MST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1128 AM MST Fri Mar 13 2020

AZZ541-545-547-131915-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
1128 AM MST Fri Mar 13 2020

...SPECIAL WEATHER STATEMENT...

At 1127 AM MST, Doppler radar was tracking a strong thunderstorm near
Cave Creek, or 9 miles east of New River, moving northeast at 10 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Camp Creek and Seven
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3401 11185 3401 11178 3395 11169 3376 11201
      3385 11213 3403 11200
TIME...MOT...LOC 1827Z 219DEG 10KT 3391 11196

Feldkircher
Special weather statement, Mar 13, 11:35 AM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1135 AM MST Fri Mar 13 2020

AZZ538-540-131915-
Buckeye/Avondale AZ-Tonopah Desert AZ-
1135 AM MST Fri Mar 13 2020

...SPECIAL WEATHER STATEMENT...

At 1135 AM MST, Doppler radar was tracking a strong thunderstorm near
Palo Verde, or 7 miles southwest of Buckeye, moving northeast at 20
mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Buckeye, Palo Verde, Hassayampa and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 105 and 109.
AZ Route 85 between mile markers 146 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3324 11270 3329 11284 3347 11276 3338 11252
TIME...MOT...LOC 1835Z 211DEG 17KT 3332 11272

Feldkircher
Special weather statement, Mar 13, 11:37 AM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1137 AM MST Fri Mar 13 2020

AZZ540-543-548-550-551-553-554-559-131915-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-East Valley AZ-Central Phoenix AZ-
West Pinal County AZ-
1137 AM MST Fri Mar 13 2020

...SPECIAL WEATHER STATEMENT...

At 1136 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of South Mountain Park, or 12 miles south of Laveen,
moving northeast at 25 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Phoenix, Mesa, Chandler, Gilbert, Tempe, Laveen, Arizona Mills Mall,
Gilbert City Hall, South Phoenix, Arizona State Fairgrounds, Chandler
City Hall, South Mountain Park, Downtown Phoenix, Arizona State
University, Sky Harbor Airport, Chandler Fashion Center Mall,
Guadalupe, Firebird Lake and Komatke.

This includes the following highways...
AZ Interstate 10 between mile markers 143 and 166.
AZ Interstate 17 between mile markers 195 and 201.
AZ Route 51 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3309 11216 3317 11232 3351 11209 3334 11177
TIME...MOT...LOC 1836Z 219DEG 22KT 3324 11215

Feldkircher
Special weather statement, Mar 13, 11:49 AM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1149 AM MST Fri Mar 13 2020

AZZ537-542-131930-
Deer Valley AZ-Northwest Valley AZ-
1149 AM MST Fri Mar 13 2020

...SPECIAL WEATHER STATEMENT...

At 1149 AM MST, Doppler radar was tracking a strong thunderstorm near
White Tank Mountain Park, or 8 miles south of Wittmann, moving
northeast at 20 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Surprise, Wittmann, Sun City West, Beardsley, White Tank Mountain
Park and Vistancia.

This includes the following highways...
US Highway 60 between mile markers 128 and 141.
AZ Route 74 between mile markers 8 and 15.
AZ Route 303 between mile markers 115 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 11223 3356 11250 3356 11254 3362 11264
      3389 11249
TIME...MOT...LOC 1849Z 215DEG 16KT 3365 11253

Feldkircher

The radar

The Phoenix radar (KIWA), 73 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Maricopa

When
March 13, 12:00 PM MST to 3:00 PM MST
Where
Maricopa County, 0.69 mi N of Ennis
Reported by
Trained Spotter
Coordinates
33.640, -112.330

Scattered showers and thunderstorms, some with intense rain, developed across western portions of the greater Phoenix metropolitan area during the early afternoon hours on March 13th. Some of the heavy rain occurred in communities such as Surprise and Sun City West. According to a trained weather spotter located in Sun City West, or about 1 mile southeast of Surprise, at 1235MST 0.70 inches of rain fell within a ten minute period near the intersection of Bell Road and North R H Johnson Boulevard. The heavy rain resulted in some street flooding in the area.

Heavy Rain, Maricopa

When
March 13, 12:30 PM MST to 3:00 PM MST
Where
Maricopa County, 1.86 mi ESE of Beardsley
Reported by
Trained Spotter
Coordinates
33.660, -112.350

Scattered showers and thunderstorms, some with intense rainfall, developed across the northwest portion of the greater Phoenix area during the early afternoon hours on March 13th. The heavy rain affected communities such as Sun City West and Surprise, and resulted in some local street flooding. According to a trained weather spotter located about 1 mile northwest of the town of Surprise, at 1300MST heavy rain resulted in curb to curb flooding in Sun City West along R H Johnson Boulevard. A local storm runoff canal was running with water almost 2 feet deep at the time.

Heavy Rain, Maricopa

When
March 13, 2:00 PM MST to 5:00 PM MST
Where
Maricopa County, 1.34 mi ESE of Glendale
Reported by
Trained Spotter
Coordinates
33.520, -112.160

Scattered showers and thunderstorms, some with intense rainfall, developed across the western and central portions of the greater Phoenix area during the afternoon hours on March 13th. Some of the stronger storms occurred around the community of Glendale and resulted in episodes of flooding, including street flooding. According to a trained weather spotter located 2 miles to the southeast of Glendale, heavy rain caused street flooding along Grand Avenue between 43rd Avenue and 51st Avenue. The flooding was reported at 1528MST. The water depth in the curb lane was approaching the top of the curb. A few minutes after the report, a Flash Flood Warning was issued for much of the central and northern portion of the greater Phoenix area.

Flash Flood, Maricopa

When
March 13, 3:00 PM MST to 6:30 PM MST
Where
Maricopa County, 2.13 mi N of Valencia to 3.45 mi NW of Valencia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.410, -112.575

An exiting but still potent upper level disturbance acted upon a still wet and unstable air mass to produce scattered afternoon thunderstorms across portions of the greater Phoenix metropolitan area on March 13th. Some of the stronger storms generated locally heavy rain with peak rain rates well in excess of one inch per hour. Portions of the heavy rain fell in the community of Buckeye resulting in an episode of flash flooding. According to a trained weather spotter located about 3 miles north of the town of Buckeye, at 1605MST flash flooding resulted in flowing water 6 inches deep covering a 20 foot wide swath across Miller Road, just south of lower Buckeye Road. Despite the quickly flowing water there were no reports of any accidents due to the flash flooding.

Flash Flood, Maricopa

When
March 13, 3:30 PM MST to 6:30 PM MST
Where
Maricopa County, 1.11 mi SE of Phoenix Turf Arpt to 1.66 mi SW of Phoenix Turf Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
33.617, -112.069

Afternoon thunderstorms developed across the northern portions of the greater Phoenix metropolitan area on March 13th and some of the stronger storms generated very heavy rain with peak rain rates well in excess of one inch per hour. The heavy rain led to an episode of flash flooding about 3 miles to the southeast of Deer Valley, between Bell Road and Thunderbird Road. At roughly 1650MST, the public reported flash flooding on the east fork of Cave Creek near 7th Avenue and Greenway Road. Water was seen flowing 6 inches deep across 7th Avenue. A Flash Flood Warning had been issued for the area at 1530MST. No reports of accidents or injuries were received due to the flash flooding.

Flash Flood, Maricopa

When
March 13, 3:30 PM MST to 6:30 PM MST
Where
Maricopa County, 2.61 mi W of Phoenix Turf Arpt to 1.95 mi WNW of Phoenix Turf Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.623, -112.125

Scattered thunderstorms developed across the northern portion of the greater Phoenix metropolitan area during the afternoon hours on March 13th. Some of the stronger storms produced intense rain with peak rain rates well in excess of one inch per hour. The heavy rain resulted in some flash flooding which affected the Interstate 17 corridor to the south of the community of Deer Valley. According to a report from local broadcast media, flash flooding along the Interstate resulted in the flooding of the Greenway Road underpass; one to two feet of water filled up the underpass leading to at least one stalled vehicle. A Flash Flood Warning was issued for the area at 1530MST and it was in effect at the time of the flooding. There were no reports of any injuries fortunately.

Flash Flood, Maricopa

When
March 13, 3:30 PM MST to 9:00 PM MST
Where
Maricopa County, 1.17 mi WSW of Palo Verde to 0.37 mi WSW of Dixie
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.345, -112.689

Scattered showers and thunderstorms, some with heavy rain, occurred during the afternoon hours across the deserts to the west of Phoenix on March 13th. The heavy rain caused washes, streams and rivers to flow very heavily, posing significant danger to motorists. According to local broadcast media, at 1930MST a motorist became trapped in his vehicle at Baseline Road and 319th Avenue due to the Hassayampa River flowing swiftly across the road. The Hassayampa was swollen and flowing heavily due to the earlier heavy rain in the area. About 20 minutes later, a water rescue was needed for the motorist; the rescue occurred to the west of the town of Buckeye. There were no reports of injuries to either the motorists or the rescuers. There was no flash flood warning in effect at the time of the water rescue.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872347, 872348, 872349, 872344, 872341, 872342, 873892.